When the Cure is the Cause for Chronic Headaches: The Rebound

December 19, 2012

Were your headache pills managing your chronic headache symptoms just fine, thank you very much!?  Until recently, that is.  And, then just like that your headaches have returned with a vengeance despite your continued consumption of the painkillers?  These ‘re-energized’ headaches may not be your usual headaches at all but rather something referred to as ‘rebound headaches’.  These occur when non-prescription pain medication or prescription headache or migraine medication is overused.  For individuals with rebound headaches or whose headaches no longer respond to over the counter or prescription aides, an interventional migraine procedure might decrease the need to rely on medication for pain symptoms.

A recent article in the San Francisco Gate reported that when headache sufferers take medication more than 3 times per week and then try to cut back, they may experience withdrawal symptoms such as nausea and headaches.  This of course spurs them to increase their drug intake.  When this cycle goes on for too long, it becomes an independent chronic headache, from the underlying tension headache or migraine condition. These ‘rebound’ headaches are also called transformative headaches.  The medications, which potentially lead to this condition, include:  aspirin, acetaminophen, opioids and hydrocodone or codeine based medication, butalbital analgesics, ergotamine, sleeping aids, combination analgesics with caffeine and triptans (migraine medication).  According to the article, a possible cause for this rebound effect may be that the body adapts to medication over time, rendering it ineffective.

If you suspect that your headache symptoms may be associated with transformed chronic headaches or migraines, it may be time to consider an interventional migraine procedure that would limit or eliminate the need for you to rely on medication.  The San Francisco Gate article suggests preventing rebound headaches by following dosage recommendations on the packaging; taking analgesics in the lowest dosage possible no more than twice per week and limiting caffeine.

Be sure to check in with your physician if your headache symptoms are worsening and you find that your medication doesn’t seem to be as effective anymore.  Take the opportunity to also ask him or her if a migraine procedure like migraine plastic surgery or the Omega™ Procedure is right for you.

Previous post:

Next post: